Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 175, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 29, 2017, 7:29 PM CDT for Thomas County, Kansas. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2017, 7:29 PM CDT (00:29 UTC)
- Expired
- Jun 29, 2017, 8:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Thomas County, KS
The radar
The Goodland radar (KGLD), 58 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 8:00 PM CDT | TSTM WND GST 61 | 6 N Rexford, KS | KKSREXFO2 MESONET SITE AT FDK PLANT MEASURED 61 MPH WIND GUST. |
| Jun 29, 8:01 PM CDT | TSTM WND GST 62 | 3 Ene Gem, KS | CWOP SITE F0981 MEASURED 62 MPH WIND GUST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 2:50 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.5 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 664 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 2847 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 435 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.9
The text
As transmitted.
486
WUUS53 KGLD 300029
SVRGLD
KSC193-300130-
/O.NEW.KGLD.SV.W.0175.170630T0029Z-170630T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
729 PM CDT THU JUN 29 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Northern Thomas County in northwestern Kansas...
* Until 830 PM CDT
* At 729 PM CDT, a severe thunderstorm was located over Levant,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Colby, Levant, Rexford, Gem, Menlo, Mingo and Halford.
This includes Interstate 70 in Kansas between mile markers 43 and 65.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3925 10127 3937 10127 3957 10091 3957 10072
3924 10072
TIME...MOT...LOC 0029Z 264DEG 24KT 3937 10118
HAIL...1.00IN
WIND...60MPH
$$
Lundquist5 follow-up statements
604
WWUS53 KGLD 300036
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
736 PM CDT THU JUN 29 2017
KSC193-300130-
/O.CON.KGLD.SV.W.0175.000000T0000Z-170630T0130Z/
Thomas KS-
736 PM CDT THU JUN 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN THOMAS COUNTY...
At 735 PM CDT, a severe thunderstorm was located near Colby, moving
east at 30 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Colby, Levant, Rexford, Gem, Menlo, Mingo and Halford.
This includes Interstate 70 in Kansas between mile markers 46 and 65.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3925 10120 3940 10122 3957 10091 3957 10072
3924 10072
TIME...MOT...LOC 0035Z 258DEG 28KT 3940 10108
HAIL...1.00IN
WIND...70MPH
$$
Lundquist589
WWUS53 KGLD 300050
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
750 PM CDT THU JUN 29 2017
KSC193-300130-
/O.CON.KGLD.SV.W.0175.000000T0000Z-170630T0130Z/
Thomas KS-
750 PM CDT THU JUN 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN THOMAS COUNTY...
At 750 PM CDT, a severe thunderstorm was located near Gem, or 5 miles
east of Colby, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Colby, Rexford, Gem, Menlo and Halford.
This includes Interstate 70 in Kansas between mile markers 51 and 62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3931 10111 3944 10114 3957 10091 3957 10072
3924 10072
TIME...MOT...LOC 0050Z 264DEG 24KT 3941 10095
HAIL...1.00IN
WIND...60MPH
$$
Lundquist135
WWUS53 KGLD 300059
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
759 PM CDT THU JUN 29 2017
KSC193-300130-
/O.CON.KGLD.SV.W.0175.000000T0000Z-170630T0130Z/
Thomas KS-
759 PM CDT THU JUN 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN THOMAS COUNTY...
At 759 PM CDT, a severe thunderstorm was located near Gem, or 12
miles northeast of Colby, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Colby, Rexford, Gem, Menlo and Halford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3938 10103 3949 10105 3957 10091 3957 10072
3931 10072
TIME...MOT...LOC 0059Z 263DEG 28KT 3946 10084
HAIL...1.00IN
WIND...60MPH
$$
Lundquist390 WWUS53 KGLD 300111 SVSGLD Severe Weather Statement National Weather Service Goodland KS 811 PM CDT THU JUN 29 2017 KSC193-300130- /O.CON.KGLD.SV.W.0175.000000T0000Z-170630T0130Z/ Thomas KS- 811 PM CDT THU JUN 29 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR NORTHEASTERN THOMAS COUNTY... At 811 PM CDT, a severe thunderstorm was located over Rexford, or 17 miles east of Colby, moving east at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Measured gusts by weather instruments at Gem and Rexford. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Rexford. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3939 10085 3957 10087 3957 10072 3937 10072 TIME...MOT...LOC 0111Z 264DEG 24KT 3947 10074 HAIL...<.75IN WIND...60MPH $$ Lundquist
619
WWUS53 KGLD 300128
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
828 PM CDT THU JUN 29 2017
KSC193-300138-
/O.EXP.KGLD.SV.W.0175.000000T0000Z-170630T0130Z/
Thomas KS-
828 PM CDT THU JUN 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN THOMAS COUNTY
WILL EXPIRE AT 830 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern Kansas.
LAT...LON 3939 10085 3957 10087 3957 10072 3937 10072
TIME...MOT...LOC 0128Z 264DEG 24KT 3948 10061
$$
LundquistWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 7:00 PM CDT, 29 minutes earlier.
Area forecast discussion, Jun 29, 7:00 PM CDT, 29 minutes before
Area Forecast Discussion National Weather Service Goodland KS 600 PM MDT Thu Jun 29 2017 .SHORT TERM...(This evening through Friday) Issued at 300 PM MDT Thu Jun 29 2017 An upper level disturbance currently moving southeast over the Colorado front range is forecast to initiate showers and thunderstorms generally along and south of the interstate and west of highway 27 around 00z. Upper level jet divergence signature suggests a cluster of thunderstorms which is also suggested by hrrr model qpf. Severe weather is likely. This cluster of storms is expected to move east and southeast across the area during the evening and generally out of the area by midnight. Should have a lull in activity during the early morning hours of Friday before another disturbance and jet support moves in from the northwest supporting another chance of showers/thunderstorms by sunrise. Mid level moisture rather lacking during the afternoon so only slight chance pops for now. Low temperatures in the low 50s west to low 60s east. High temperatures Friday in the low to mid 70s in far eastern Colorado, mid 70s to low 80s elsewhere. .LONG TERM...(Friday night through Thursday) Issued at 137 PM MDT Thu Jun 29 2017 Flow aloft becomes northwesterly Friday night as a ridge builds over the southwestern CONUS. High pressure moves east onto the region, resulting in increased temperatures on Saturday as well as dry weather. Models hint at a quick shot at precipitation overnight on Saturday for the southern portion of the forecast area. The next shortwave set to impact the area arrives on Sunday, generating shower and thunderstorm chances in the afternoon and evening. The shortwave strengthens a lee trough, with southerly winds drawing moisture north. The increasing moisture along with decent shear and instability should be enough for a few severe thunderstorms. Will continue to monitor. Precipitation exits the region overnight. A somewhat active pattern continues into next week with the upper ridge expanding northeast and some moisture filtering northward underneath. A similar setup to Sunday will develop on Monday. However, in addition to this, a disturbance traverses the Rockies and advances across the area. This generates shower and thunderstorm chances again in the afternoon and evening hours. Dry conditions are anticipated on Tuesday as the system moves east. Wednesday and Thursday: The upper ridge over the southwestern portion of the country amplifies, expanding north and east, and flow aloft remains from the north northwest during this period on the eastern side of the high pressure. Guidance differs in the strength and position of the ridge. Kept slight to low chance PoPs each afternoon and evening as disturbances work their way through the flow. High temperatures during the period mainly range within the mid 80s to mid 90s across the region. Low temperatures stay in the 50s and 60s. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 530 PM MDT Thu Jun 29 2017 TSRA with MVFR to VFR will start out the GLD TAF with a quick return to VFR conditions once the discrete cell moves east of the site after 01Z. MCK will remain VFR through the TAF period with a few thunderstorms moving through the vicinity between 02-06Z. Showers may also move through the area of the MCK site between 14-20Z during the day on Friday. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...BULLER LONG TERM...JBH AVIATION...LOCKHART
Hazardous weather outlook, Jun 29, 11:15 AM CDT, 8 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1015 AM MDT Thu Jun 29 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1015 AM MDT Thu Jun 29 2017 /1115 AM CDT Thu Jun 29 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...TODAY AND TONIGHT... Strong and severe thunderstorms are expected after 3 PM MDT (4 PM CDT) generally along and south of Interstate 70. Wind gusts over 70 mph producing blowing dust and reduced visibilities along with large hail will be the primary threats. Very heavy rainfall is also possible for a short period of time which could cause sharply reduced visibilities and possible flooding of poor drainage and low lying areas. The severe weather threat should be over by 9 PM MDT (10 PM CDT). .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... On Sunday afternoon and night, there will be a chance of thunderstorms across the entire area. Some of these storms could become severe. On Tuesday afternoon and night, isolated thunderstorms are expected across east central Colorado. A few of these storms could become severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed after 3 PM MDT (4 PM CDT).
In the hours before
Special weather statement, Jun 29, 4:16 PM CDT, 3 hours 13 minutes before
Special Weather Statement National Weather Service Goodland KS 316 PM MDT THU JUN 29 2017 COZ091-292130- Kit Carson County CO- 316 PM MDT THU JUN 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIT CARSON COUNTY UNTIL 330 PM MDT... At 316 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles southwest of Seibert, moving east at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Seibert. This includes Interstate 70 in Colorado between mile markers 398 and 413. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 900 PM MDT for east central Colorado. LAT...LON 3917 10303 3931 10301 3929 10272 3913 10274 TIME...MOT...LOC 2116Z 271DEG 7KT 3923 10294 Lundquist
Special weather statement, Jun 29, 4:30 PM CDT, 2 hours 59 minutes before
Special Weather Statement National Weather Service Goodland KS 330 PM MDT THU JUN 29 2017 COZ091-292145- Kit Carson County CO- 330 PM MDT THU JUN 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIT CARSON COUNTY UNTIL 345 PM MDT... At 330 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles south of Seibert, moving east at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Seibert and Vona. This includes Interstate 70 in Colorado between mile markers 402 and 415. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 900 PM MDT for east central Colorado. LAT...LON 3914 10296 3931 10293 3931 10268 3910 10270 TIME...MOT...LOC 2130Z 271DEG 20KT 3923 10285 Lundquist
Special weather statement, Jun 29, 4:34 PM CDT, 2 hours 55 minutes before
Special Weather Statement National Weather Service Goodland KS 334 PM MDT THU JUN 29 2017 COZ091-292145- Kit Carson County CO- 334 PM MDT THU JUN 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY UNTIL 345 PM MDT... At 334 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles northwest of Seibert, moving east at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Kit Carson County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 900 PM MDT for east central Colorado. LAT...LON 3931 10303 3945 10306 3952 10280 3931 10276 TIME...MOT...LOC 2134Z 262DEG 9KT 3937 10295 Lundquist
Special weather statement, Jun 29, 6:25 PM CDT, 1 hour 4 minutes before
Special Weather Statement National Weather Service Goodland KS 525 PM MDT THU JUN 29 2017 COZ092-292345- Cheyenne County CO- 525 PM MDT THU JUN 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO UNTIL 545 PM MDT... At 525 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles southeast of Boyero, or 32 miles south of Flagler, moving east at 45 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Wild Horse and Aroya. A severe thunderstorm watch remains in effect until 900 PM MDT for east central Colorado. LAT...LON 3894 10316 3896 10298 3873 10295 3872 10316 TIME...MOT...LOC 2325Z 263DEG 39KT 3884 10322 Lundquist
Local storm report, Jun 29, 6:39 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
539 PM MDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM HAIL 1 ENE GOODLAND 39.35N 101.69W
06/29/2017 E0.50 INCH SHERMAN KS COCORAHS
&&
BWARRENSpecial weather statement, Jun 29, 6:59 PM CDT, 30 minutes before
Special Weather Statement National Weather Service Goodland KS 559 PM MDT THU JUN 29 2017 COZ092-300015- Cheyenne County CO- 559 PM MDT THU JUN 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO UNTIL 615 PM MDT... At 559 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles northwest of Eads, or 35 miles southwest of Cheyenne Wells, moving southeast at 40 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Cheyenne County in east central Colorado. A severe thunderstorm watch remains in effect until 900 PM MDT for east central Colorado. LAT...LON 3863 10317 3879 10304 3861 10261 3861 10314 TIME...MOT...LOC 2359Z 298DEG 34KT 3861 10296 Lundquist
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 7:45 PM CDT | Special Weather Statement | GLD | Decatur | 15 min |
| Jun 29, 7:49 PM CDT | Special Weather Statement | GLD | Decatur | 26 min |
| Jun 29, 8:02 PM CDT | Special Weather Statement | GLD | Norton | 13 min |
| Jun 29, 8:08 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 52 min |
| Jun 29, 8:18 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 57 min |
| Jun 29, 8:32 PM CDT | Special Weather Statement | GLD | Sheridan | 28 min |
| Jun 29, 8:42 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 49 min |
| Jun 29, 9:03 PM CDT | Special Weather Statement | GLD | Graham | 27 min |
| Jun 29, 9:10 PM CDT | Special Weather Statement | GLD | Graham | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.